Evaluation of neuropathy in patients on suramin treatment.
Autor(es): Soliven B.; Dhand U. K.; Kobayashi K.; Arora R.; Martin B.; Petersen M. V.; Janisch L.; Vogelzang N. J.; Vokes E. E.; Ratain M. J.
Resumo: Suramin, a promising chemotherapeutic agent, causes a dose-limiting sensorimotor polyneuropathy. We undertook a phase 1 study of suramin that included serial neurologic and electrophysiologic examinations as part of the safety evaluation. We found that 6 of 41 (15%) patients developed suramin-induced demyelinating neuropathy which resembled Guillain-Barre syndrome clinically. There was 1 asymptomatic patient with electrophysiologic abnormalities suggestive of a demyelinating neuropathy. In addition, 1 patient with mild axonal neuropathy at baseline had deterioration of his symptoms during suramin treatment. Four asymptomatic patients developed electrophysiologic findings suggestive of a mild axonal neuropathy. We conclude that: (1) serial electrophysiologic monitoring is helpful for early detection of suramin-induced neuropathy; and (2) fixed dosing schedule of suramin without adaptive control does not lead to an increased incidence of demyelinating neuropathy when compared to adaptively controlled dosing schedules.
Imprenta: Muscle & Nerve, v. 20, n. 1, p. 83-91, 1997
Identificador do objeto digital: 10.1002/(SICI)1097-4598(199701)20:1<83::AID-MUS11>3.0.CO;2-2
Descritores: Guillain-Barre Syndrome - Pathogenesis
Data de publicação: 1997